Beyond Neutropenic Fever: Severe Multiorgan Immune-Related Toxicity Induced by Pembrolizumab

Read full text
Authors: Marta Anastácio, Tiago Pina Cabral, Marta Roldão, Andreia Salgadinho Machado, Ana Rita Lynce
Cited by: 1
References: 13

Abstract

The use of immune checkpoint inhibitors (ICIs) has revolutionized cancer therapy, introducing a new spectrum of oncologic emergencies associated with immune-related toxicities, which are sometimes severe and difficult to recognize. We report the case of a 49-year-old woman with early-stage triple-negative breast cancer undergoing neoadjuvant chemotherapy with carboplatin, paclitaxel, and pembrolizumab, who presented to the emergency department with abdominal pain, diarrhea, nausea, and vomiting. On admission, she was in shock, with pancytopenia, acute kidney injury, hyponatremia, and low serum cortisol levels. After exclusion of infectious causes, she was diagnosed with pembrolizumab-induced multiorgan immune-related toxicity, manifesting as acute adrenal insufficiency with shock (grade 3), colitis (grade 3), pancytopenia (grade 3), and hypothyroidism (grade 2). Treatment with methylprednisolone 500 mg/day for three days, followed by tapering, filgrastim, and levothyroxine adjustment, led to rapid clinical and laboratory improvement. Pembrolizumab was permanently discontinued. This case highlights the importance of early recognition and aggressive management of potentially fatal immune-related toxicities associated with ICIs.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Neutropenia and Cancer Infections Colorectal Cancer Treatments and Studies

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100567–e100567
Publication date
1 January 2026
Language
EN